Wyoming, 2020Winter Storm in Wyoming, April 11 to 12, 2020
April 11 to 12, 2020 · NWS RIW · 7 events in 7 counties and zones
A strong Canadian cold front moving in from the north combined with Pacific moisture moving in from the south and brought heavy snow to portions of northern and central Wyoming. In the mountains, amounts of over a foot were recorded in the Big Horn and Wind River Range.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Canadian cold front moving in from the north combined with Pacific moisture moving in from the south and brought heavy snow to portions of northern and central Wyoming. In the mountains, amounts of over a foot were recorded in the Big Horn and Wind River Range. In the lower Elevations, the highest amounts fell in Fremont County where close to a foot fell around Lander with 6 to 9 inches around Riverton, Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 11, 2:01 AM MST, 6 hours 59 minutes earlier.
Area forecast discussion, Apr 11, 2:01 AM MST, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
301 AM MDT Sat Apr 11 2020
.SHORT TERM...Today through Monday night
Things will get rather active over the next 36 hours or so as a cold
front drops southward out of Montana and brings an end to nice
stretch of mild weather we have had over the past few days. Radar is
already showing some returns this morning but the precipitation in
the lower elevations is mainly in the form of rain with snow
confined to the higher elevations. This will change as the front
drops southward across the area and rain changes over the snow from
north to south through the day and into the evening. This does have
some instability with it and there could even be a thunderstorm in a
few spots this afternoon and evening. Timing still looks decent with
the system with the biggest impacts and heaviest snow from mid
afternoon in the far north and then tonight across most areas, with
an emphasis on this evening for the worst conditions with the
maximum frontogenical forcing and upper level forcing over the
area. With lee cyclogenesis over Colorado increasing the pressure
gradient, it will become rather windy in some areas as well, and
blow the snow around tonight as temperatures drop into the 20s and
the snow becomes drier. At this point, the highest amounts look to
fall in the favored upslope locations with north to northeast flow.
This includes places like Lander, Thermopolis and Casper. All of the
watches were upgraded to warnings this morning, and many other areas
have advisories. Just about all areas will see snow though, and we
will issue a special weather statement to cover for this. High
temperatures will be a pain in the butt today as well, as some areas
will have falling temperatures as the front passes and others won't.
The steady snow looks to end after sunrise on Monday. However, with
cold air in place and cyclonic curvature remaining, areas of snow
will linger through the day, although they will become lighter into
the afternoon. The highlights may be run a little long, but they are
more for impacts. Sunday afternoon should see improving conditions,
as the strong April sun should begin to bring better roads
conditions as the snow lightens despite the cold temperatures.
All snow should end late Sunday night as the front moves out of the
area. The main story will then shift to how cold will it get. We
will have two of the required ingredients with fresh snow and a cold
airmass. However, there is still a question if there can be enough
clearing to get good radiational cooling. Record lows will still be
possible though.
Monday looks to be a cold day with a mix of clouds and sunshine.
Another shortwave will swing across the state on Monday. However,
with the source region from central Canada it has very limited
moisture to work with. The NAM is by far the wettest model but it
usually has a wet bias this far out and is also overdone on QPF in
the mountains as it overestimates the orographic effects usually.
The GFS and NAM look much more reasonable. So we have gone with
largely slight chance to chance POPs with low snowfall amounts.
There could always be some snow banding, but these are almost
impossible to pinpoint this far out.
.LONG TERM...Tuesday through Saturday
In a strong, moist north northwest flow aloft Tuesday, a few snow
showers are expected mainly over the northwest/northern mountains.
Models then show the potential for a distinct shortwave trough
sweeping southward out of SW Canada in the Wednesday/Wednesday
night time frame. Global models have significant differences on
the evolution/timing of this system, but overall there will be
decent chances of snow Wednesday and/or Wednesday night. Also
another cold front will surge across the area reinforcing the cold
air already in place, but not to the degree as what will occur
this Saturday night and Sunday. Models diverge significantly after
Wednesday, but continue to show some chances of snow continuing
Thursday into Thursday night. After Thursday, the placement of
systems and their associated sensible weather elements is low to
very low. The main exception is for a warming trend Friday and
Saturday.
&&
.AVIATION...12Z Issuance
West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals
Westerly winds will increase this morning for KRKS due to approach
of the next front. Rain will be turning to snow at KJAC shortly.
The rain will then turn to snow around 13Z at KBPI and PNA
today. Rain showers will likely not arrive at KRKS until around 21Z
this afternoon. West winds at KRKS will increase to 25 to 35
knots by around 21Z this afternoon. IFR/MVFR conditions along
with mtn obscn are expected in far western Wyoming, especially at
KJAC, with mostly MVFR conditions at KPNA and KBPI through 03Z
Sunday. There could be some thundersnow with the front this
afternoon with the front. Expect gradually improving conditions
after 06Z Sunday.
East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Winds will blow from the north for KCOD and KWRL, as the front
begins to progress south and will reach KRIW/KLND just before 15Z
this morning. Precipitation will be on the increase, but but with
the colder air lagging behind a bit, it will start as rain, with
snow switchover not expected until the daytime hours today.
Precipitation will begin around 15Z at KCPR and by 20Z at KRIW and
KLND. Once the precipitation sets in on Saturday, expect IFR/MVFR
conditions along with mtn obscn. Conditions will gradually improve
after 06Z Sunday, except in KLND and KCPR where upslope snow will
keep conditions IFR through 11Z Sunday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
A cold front will drop southward across the state today and tonight
and bring an increasing chance of showers across the area which will
turn to snow from north to south. A few spots could even see an
isolated thunderstorm as well. A gusty to strong north wind will
develop behind the front, especially in areas East of the Divide.
Relative humidity will remain above critical levels. Mixing and
smoke dispersal will range from fair to poor in the north to
excellent in the south.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to 6 PM MDT Sunday
for WYZ015-018>020-022.
Winter Weather Advisory from noon today to 6 AM MDT Sunday for
WYZ001-002-012.
Winter Storm Warning from noon today to noon MDT Sunday for
WYZ010-011.
Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Sunday for WYZ016-017.
Winter Weather Advisory from 6 PM this evening to noon MDT
Sunday for WYZ014-024.
Winter Storm Warning from 6 AM this morning to noon MDT Sunday
for WYZ008-009.
Winter Weather Advisory from 3 PM this afternoon to 3 PM MDT
Sunday for WYZ005>007.
Winter Weather Advisory from noon today to noon MDT Sunday for
WYZ003.
&&
SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Murrell
FIRE WEATHER...Hattings
Hazardous weather outlook, Apr 11, 8:46 AM MST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
946 AM MDT Sat Apr 11 2020
WYZ001>020-022>030-121600-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
946 AM MDT Sat Apr 11 2020
...Winter Storm Warnings and Winter Weather Advisories remain in
effect for much of the area Today into Sunday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Rain changing to snow across much of the area through the day
today, with potentially impactful snow accumulations. Please see
winter weather products, statements and forecasts for details.
.DAYS TWO THROUGH SEVEN...Easter through Friday.
Easter...Snow gradually tapering off. Temperatures will be 20 to
30 degrees below normal. Please see winter weather products,
statements and forecasts for details.
Wednesday and Thursday...Scattered snow showers.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
Winter Storm, Bighorn Mountains Southeast
- When
- April 11, 9:00 AM MST to April 12, 12:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Eastern Big Horn Range. At the Cloud Peak SNOTEL, 13 inches of new snow fell.
Winter Storm, Bighorn Mountains West
- When
- April 11, 10:00 AM MST to April 12, 12:00 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Big Horn Mountains. At the Middle Powder SNOTEL site, 12 inches of new snow fell.
Winter Storm, Northeast Johnson County
- When
- April 11, 10:00 AM MST to April 12, 11:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Heavy snow fell in portions of northern Johnson County. A trained spotter measured 6 inches of snow to the southwest of Buffalo, Wyoming.
Winter Storm, Natrona County Lower Elevations
- When
- April 11, 3:00 PM MST to April 12, 11:00 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A trained spotter measured 7 inches of snow in Casper, Wyoming.
Winter Storm, Wind River Mountains East
- When
- April 11, 3:00 PM MST to April 12, 11:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Wind River Mountains. At the Deer Park SNOTEL site, 13 inches of new snow fell.
Winter Storm, Lander Foothills
- When
- April 11, 5:00 PM MST to April 12, 12:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Heavy snow fell around the Lander, Wyoming Foothills. At the Lander, Wyoming Airport, 9.1 inches of snow fell. Amounts around Lander, Wyoming generally ranged from 8 to 12 inches.
Winter Storm, Wind River Basin
- When
- April 11, 6:00 PM MST to April 12, 11:00 AM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Wind River Basin. Around Riverton, Wyoming, 6 to 9 inches of snow fell with 8 inches of snow at Hudson, Wyoming. Amounts gradually decreased to the north and west of Riverton, Wyoming.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 11 to 12, 20202 injured · $11 million · EF1 · 23 events
- Tornado and Hail in Texas, April 11 to 12, 2020$360,000 · EF0 · 29 events
- Dust Storm and Strong Wind in Washington, April 11, 20209 injured · $3,000 · 4 events
- Tornadoes and Hail in Texas, April 11 to 12, 2020EF1 · 19 events
- Flash Flood and Hail in Kansas, April 11 to 12, 20202.5 in hail · 34 events
- Winter Storm and Winter Weather in South Dakota, April 11 to 12, 202024 events
- Winter Storm and Winter Weather in South Dakota, April 11 to 12, 202024 events
- Hail and Damaging Wind in Oklahoma, April 11, 20202.75 in hail · 23 events
- Damaging Winds and Lightning Strike in Idaho, April 11, 2020$17,000 · 56 kt wind · 10 events
- Winter Storm and Heavy Snow in Montana, April 11 to 12, 202012 events
- Hail in Kansas, April 11, 20202.75 in hail · 11 events
- Hail in Missouri, April 11, 20201.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885230, 885228, 885231, 885233, 885235, 885237, 885239.